Funnel Cloud, Rolette
- When
- July 13, 2:45 PM CST to 2:47 PM CST
- Where
- Rolette County, 5 mi SE of Rolette
- Reported by
- 911 Call Center
- Coordinates
- 48.619, -99.753
Broad cyclonic flow over the area led to a variety of showers and weak thunderstorms developing. One of the storms produced a funnel cloud south of Rolette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Broad cyclonic flow over the area led to a variety of showers and weak thunderstorms developing. One of the storms produced a funnel cloud south of Rolette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 11:30 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1230 PM CDT MON JUL 13 2015 .UPDATE... ISSUED AT 1215 PM CDT MON JUL 13 2015 ISOLATED SHOWERS WITH A FEW WEAK THUNDERSTORMS STARTING TO DEVELOP IN CYCLONIC FLOW AROUND COMPACT UPPER LOW NOW OPENING UP AS IT WORKS INTO NORTHEAST NORTH DAKOTA. EXPECT THESE TO INCREASE IN COVERAGE THROUGH THE EARLY AFTERNOON...PARTICULARLY NORTH AND EAST. FOR EARLY AFTERNOON UPDATE HAVE ADJUSTED PRECIPITATION CHANCES FOR DEVELOPING SHOWERS/WEAK STORMS AND HAVE PULLED CLOUD COVER A BIT FURTHER SOUTH. UPDATE ISSUED AT 843 AM CDT MON JUL 13 2015 COMPACT UPPER LOW NEAR THE SOUTHERN SASKATCHEWAN/MANITOBA BORDER CONTINUES TO BRING A FEW SHOWERS TO NORTHERN PORTIONS OF THE AREA. FOR MORNING UPDATE HAVE ADJUSTED POPS A BIT TO REFLECT THIS. EXPECT SHOWER CHANCES TO CONTINUE MAINLY NORTH AND EAST...WITH POSSIBLY A FEW WEAK THUNDERSTORMS THIS AFTERNOON AS INSTABILITY REMAINS ON THE LOW SIDE. UPDATE ISSUED AT 636 AM CDT MON JUL 13 2015 UPDATED FOR CLOUDS NORTH CENTRAL WHERE SKIES WERE MOSTLY CLEAR TEMPORARILY THIS MORNING. COOL UPPER LOW WILL SUPPORT SCATTERED TO OCCASIONAL SHOWERS TODAY WITH A FEW AFTERNOON THUNDERSTORMS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 354 AM CDT MON JUL 13 2015 FOCUS IN THE SHORT TERM IS ON CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MONDAY. THE LATEST SHORT TERM MODELS CONTINUE TO DRAG LIGHT SHOWERS FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. CURRENT REFLECTIVITY SHOWS VERY LIGHT SHOWERS IN THE NORTHWEST HOWEVER SURFACE OBS ARE NOT SHOWING ANY RAIN REACHING THE GROUND. FOR THAT REASON HAVE LEFT POPS IN THE SLIGHT CATEGORY. LATER IN THE MORNING SHORT RANGE MODELS ARE IN BETTER AGREEMENT WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS FORMING OVER THE NORTH CENTRAL. LATER IN THE AFTERNOON AND EVENING MONDAY THUNDERSTORM CHANCES WILL CONTINUE. THE 00 UTC MODEL GUIDANCE IS SHOWING MOST UNSTABLE CAPE VALUES IN THE 1000 J/KG RANGE...WITH THE HIGHER AMOUNTS ACROSS THE NORTH. HOWEVER...BULK SHEAR VALUES WILL BE WELL BELOW SEVERE LIMITS. THE LATEST SPC OUTLOOK HAS AREAS NORTH AND EAST OF THE MISSOURI IN THE GENERAL CATEGORY FOR SUNDAY. THUS AT THIS TIME SEVERE STORMS ARE UNLIKELY...HOWEVER CAN NOT RULE OUT A STRONG STORM OR TWO IN THE LATE AFTERNOON. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 354 AM CDT MON JUL 13 2015 WHILE TUESDAY WILL BE RELATIVELY QUIET A HIGH IMPACT PERIOD FOR THE EXTENDED WILL BE WEDNESDAY AND THURSDAY WITH AN ACTIVE THUNDERSTORM PATTERN IN STORE FOR THE REGION. H500 SOUTHWEST FLOW ALOFT RETURNS TO THE NORTHERN PLAINS BRINGING SHORTWAVE ENERGY ALONG WITH GOOD MOISTURE. PRECIPITABLE WATER IS ABOVE THE 90TH PERCENTILE FOR THIS TIME OF THE YEAR WEDNESDAY NIGHT. THE ACTIVE SHORTWAVE FLOW AND GOOD MOISTURE WILL SUPPORT LIKELY THUNDERSTORMS POPS FOR THIS PERIOD. THE DAY 3 CONVECTIVE OUTLOOK ALSO IS MARGINAL FOR THIS TIME PERIOD SO WILL MENTION STRONG THUNDERSTORMS IN THE HWO. GLOBAL MODELS NOW ARE TRENDING TO HIGHER MERIDIONAL FLOW REGIME WITH A TROUGH OFF THE WEST COAST AND A RIDGE DOWNSTREAM OVER THE GREAT LAKES. THIS WILL MAINTAIN A FAVORABLE FLOW FOR MID/HIGH LEVEL TROPICAL FLOW INTO THE NORTHERN PLAINS AND SHOULD CONTINUE AN ACTIVE THUNDERSTORMS PATTERN. FOR NOW THE SUPERBLEND GIVES 20 TO 30 POPS FRIDAY THROUGH SUNDAY AND WILL FOLLOW THAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1215 PM CDT MON JUL 13 2015 LCL MVFR CIGS WILL CONTINUE THIS AFTERNOON OVER PORTIONS OF NORTH CENTRAL NORTH DAKOTA. OTHERWISE...MAINLY VFR CONDITIONS EXPECTED AS SCT -SHRA/-TSRA PASS THROUGH WITH THE GREATEST COVERAGE OVER NORTHWEST INTO CENTRAL/EASTERN NORTH DAKOTA. VFR CIGS EXPECTED TONIGHT INTO TUESDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...MM LONG TERM...WAA AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 312 PM CDT MON JUL 13 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-142015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 312 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE WEEK. THE MOST ACTIVE PERIOD WILL BE WEDNESDAY AND THURSDAY DURING WHICH TIME THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JJS/JV
The Minot AFB radar (KMBX), 86 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593978.